Winter Storm, Sheridan Foothills
- When
- April 8, 4:00 AM MST to April 9, 10:45 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 7-10 inches were reported across the area.
A moist and unstable Pacific disturbance combined with a Canadian cold front brought heavy snow, gusty winds, and much colder temperatures to the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A moist and unstable Pacific disturbance combined with a Canadian cold front brought heavy snow, gusty winds, and much colder temperatures to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 8, 3:19 AM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MDT MON APR 8 2013
.SHORT TERM...VALID FOR TDY AND TUE...
FORECAST AREA WILL BE INFLUENCED BY TWO SEPARATE WINTER STORM
SYSTEMS. THE FIRST STORM SYSTEM IS ONGOING MAINLY ALONG AND EAST
OF A JUDITH GAP-BILLINGS-SHERIDAN LINE. A STRONG COLD FRONT MOVED
THROUGH THE FORECAST AREA EARLY SUNDAY EVENING RESULTING IN A
STRONG AREA OF FRONTOGENESIS ACROSS AND NORTH OF A BILLINGS TO
EKALAKA LINE EARLY THIS MORNING. STRONGEST Q VECTOR FORCING
CONTINUES TO BE ACROSS THIS AREA AND JUST TO THE NORTH OF OUR
FORECAST AREA. MODELS CONTINUE TO PAINT A GOOD AREA OF QPF ACROSS
THESE AREAS AS WELL. WILL CONTINUE WITH LIKELY POPS TODAY FOR THE
ENTIRE PLAINS AREA WITH BEST ACCUMULATIONS OF 2-4 INCHES ACROSS
WHEATLAND/MUSSELSHELL/CUSTER/FALLON COUNTIES AND WILL LEAVE
CURRENT SNOW ADVISORY FOR THESE LOCATIONS.
ELSEWHERE...EXPECT LIGHTER SNOW AMOUNTS WITH ACCUMULATIONS AROUND
AN INCH TO POSSIBLY TWO INCHES. SOUTH AND WEST OF THE ABOVE AREA
FORCING IS NOT AS STRONG SO SNOW WILL HAVE A HARDER TIME
ACCUMULATING ONCE WE ARRIVE AT THE DAYLIGHT HOURS. THE SNOW WILL
GRADUALLY TAPER OFF FROM WEST TO EAST BUT WILL LINGER THROUGHOUT
THE DAY FURTHER SOUTH TOWARD THE MONTANA/WYOMING BORDER AS THE
FRONTOGENESIS BAND SAGS SOUTH. DRIER AIR WILL WORK ITS WAY INTO
THE WESTERN THIRD OF THE FORECAST AREA TONIGHT ALONG WITH A VERY
COLD AIRMASS OUT OF CENTRAL CANADA. OVERNIGHT LOWS WILL BE VERY
COLD FOR THIS TIME OF YEAR WITH RECORD LOWS POSSIBLE FOR MILES
CITY AND BILLINGS WITH MOST LOCATIONS ACROSS THE PLAINS DROPPING
DOWN INTO THE LOWER TO MIDDLE TEENS.
ATTENTION TONIGHT THROUGH TUESDAY NIGHT TURNS TO THE
MONTANA/WYOMING BORDER. VERY STRONG JET STREAM AND UPPER LOW
CURRENTLY DIGGING INTO THE FOUR CORNERS REGION WILL MOVE NORTHEAST
INTO COLORADO LATE TONIGHT INTO TUESDAY THEN INTO THE CENTRAL
PLAINS WEDNESDAY. MODELS HAVE RECENTLY SHIFTED THE TRACK OF THIS
LOW A BIT FURTHER NORTH THAN WHAT THEY WERE SHOWING THE PAST
COUPLE OF NIGHTS. AS A RESULT...SIGNIFICANT SNOWFALL IS NOW
LOOKING MORE LIKELY FOR EASTERN WYOMING INTO SOUTHWEST SOUTH
DAKOTA. MODELS BRING SOME DECENT QPF INTO SHERIDAN COUNTY AND JUST
NORTH OF THE STATE LINE INTO POWDER RIVER AND CARTER COUNTIES
TONIGHT THROUGH TUESDAY. CONFIDENCE IS INCREASING FOR SNOW
ADVISORY AMOUNTS OF 3-5 INCHES FOR THESE AREAS WITH THE
POSSIBILITY OF SIGNIFICANTLY MORE ACCUMULATION. THEREFORE...WILL
BE ISSUING A WINTER STORM WATCH FOR SHERIDAN...POWDER RIVER AND
CARTER COUNTIES FOR TONIGHT THROUGH TUESDAY NIGHT. HOOLEY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
DRY WEDNESDAY WITH MODERATION IN TEMPERATURES WILL BE FOLLOWED BY
A PACIFIC FRONT OVERNIGHT WHICH WILL BRING A PREVALENT NORTHWEST
FLOW ON THURSDAY AND FRIDAY. BY SATURDAY THE FLOW BEGINS TO BACK
AS AN UPPER LOW OVER THE GULF OF ALASKA TRACKS SOUTHWARD ALONG THE
BC COAST. THIS PUSHES ANOTHER COLD FRONT THROUGH THE REGION
DURING THE WEEKEND. JET STREAM REMAINS SOUTH OF THE REGION FOR
EARLY NEXT WEEK WITH TEMPERATURES BELOW NORMAL.
BEST CHANCES FOR PRECIPITATON WILL BE WITH THE WEDNESDAY NIGHT
FRONT AND THEN AS THE FLOW BACKS DURING THE WEEKEND IN RESPONSE TO
THE BC LOW. NO PARTICULAR PERIOD LOOKS IMPRESSIVE AT THIS POINT
FOR SIGNIFICANT WIDESPREAD BUT UNSETTLED WEATHER SHOULD BE
EXPECTED AFTER WEDNESDAY. TEMPERATURES WILL REMAIN NEAR NORMAL
THURSDAY THROUGH SATURDAY BEFORE FALLING SUNDAY. BORSUM
&&
.AVIATION...
STORM SYSTEM MOVING ACROSS EASTERN MONTANA WILL KEEP MOISTURE AND
STRONG NORTH WINDS IN PLACE TODAY SUPPORTING WIDESPREAD IFR
CONDITIONS. VISIBILITIES IN SNOW WILL BE GENERALLY 1 TO 3 MILES
BUT CEILINGS WILL LIKELY BE LESS THAN 800 FEET UNTIL SOME DRYING
MOVES INTO THE AREA FROM WEST TO EAST AROUND MIDDAY. ANOTHER ROUND
OF SNOWFALL IS EXPECTED TO DEVELOP LATER THIS AFTERNOON WITH THE
GREATEST IMPACT AT KSHR BUT POSSIBLY SPREADING INTO KBIL DURING
THE EVENING. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 031 015/036 019/045 030/056 034/053 032/053 030/052
9/S 31/B 01/B 33/W 22/W 33/W 33/W
LVM 033 015/037 021/049 030/053 030/051 029/050 027/049
6/S 41/B 01/B 32/W 22/W 33/W 33/W
HDN 033 017/035 015/045 026/057 029/054 027/054 027/054
9/S 41/B 11/B 33/W 22/W 33/W 33/W
MLS 031 016/032 016/041 023/052 028/052 028/052 026/052
+/S 21/B 11/B 23/W 22/W 33/W 32/W
4BQ 034 010/031 011/039 019/052 025/051 026/051 025/051
7/O 87/S 31/B 23/W 23/W 23/W 33/W
BHK 030 010/028 013/036 017/045 028/046 026/046 022/046
+/S 42/S 11/B 23/W 22/W 23/W 32/W
SHR 034 016/031 015/040 021/054 028/051 027/052 025/051
8/O 87/S 21/B 23/W 23/W 23/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR
ZONES 28-29-42-63.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR ZONES 31>33.
WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TUESDAY NIGHT FOR ZONES 36-37.
WY...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TUESDAY NIGHT FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 928 PM MDT SUN APR 7 2013 MTZ028>042-056>058-063>068-WYZ098-099-090330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 928 PM MDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A PACIFIC STORM SYSTEM WILL COMBINE WITH A SURGE OF COLD CANADIAN AIR TO BRING A PERIOD OF COLDER AND WETTER WEATHER TONIGHT. THE GREATEST CHANCE OF ACCUMULATING SNOW TONIGHT WILL BE ALONG AND NORTH OF A HARLOWTON TO ROUNDUP...MILES CITY AND BAKER LINE. GUSTY NORTH WINDS AND SOME BLOWING SNOW CAN ALSO BE EXPECTED IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW WILL CONTINUE ALONG AND NORTH OF A HARLOWTON TO ROUNDUP...MILES CITY AND BAKER LINE MONDAY MORNING. TRAVELERS IN THIS AREA CAN EXPECT DIFFICULTIES DURING THE MORNING COMMUTE. SOME LIGHT FREEZING DRIZZLE IS POSSIBLE SOUTH OF THIS AREA EARLY IN THE MORNING. A SECOND PHASE TO THIS WINTER STORM SYSTEM WILL OCCUR LATE MONDAY AND TUESDAY AS DEEP LOW PRESSURE ALOFT DEVELOPS OVER THE CENTRAL ROCKIES AND LIFTS INTO THE HIGH PLAINS. THE POTENTIAL EXISTS FOR ACCUMULATING SNOW FROM SHERIDAN COUNTY WYOMING NORTHEAST TO POWDER RIVER AND CARTER COUNTIES. THERE REMAINS A GREAT DEAL OF UNCERTAINTY REGARDING THE TRACK OF THIS UPPER LOW...SO PLEASE MONITOR THE FORECAST FOR YOUR SPECIFIC AREA. EXPECT TEMPERATURES ON MONDAY AND TUESDAY TO RANGE FROM 15 TO 20 DEGREES BELOW NORMAL. IMPACTS TO TRAVEL AND YOUNG LIVESTOCK ARE EXPECTED. WATCH OUT FOR ACCUMULATING SNOW ON BRANCHES OF BUDDING TREES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Snowfall amounts of 7-10 inches were reported across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439779.